How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Frank Your Own Question
Dr. Frank
Dr. Frank, Board Certified Physician
Category: Neurology
Satisfied Customers: 8999
Experience:  Board certified general Adult Neurologist, with experience in experimental neuroimaging and neurodiagnostics.
64994909
Type Your Neurology Question Here...
Dr. Frank is online now
A new question is answered every 9 seconds

My mom started changing really fast from November to

Customer Question

my mom started changing really fast from November to January , had her in several emergency rooms , 2 mri the dr says she has minimal dementia. the hospital talked my dad in to putting her in a schyc ward for 10 days, ( which I think messed her up even worse ) they put her on lexipro and abilify , I took her to a physciatris , they said the hospital done a sloppy job .He changed her meds to Aricept and remeron . has been on them approximately 6 weeks , now she keeps talking about going to hell or sending people to hell, he just recently put her on ,zprexa , She also has been on zanax for anxiety.
she also went to t have testing done a t a rehab , they want her to take a holiday from all the meds , and have her watched while doing so , said it is neurological
She has had a popping in the back of her head , for several months , we have told them .
also she says her spine hurts , what can we do , what are we missing ,can't seem to be going to the right dr
Submitted: 8 months ago.
Category: Neurology
Expert:  Dr. Frank replied 8 months ago.

Hello. From your description with florid psychiatric manifestations, illusionary or delusionary symptoms, and a lack of response from medications used to treat dementia (Aricept and remeron), my suspicion would be that she has a type of untreatable dementia, or an underlying chronic CNS infection that has not been diagnosed. One issue is the time between the two brain MRI's. Did they give her contrast (gadolinium)?. Has anyone suggested she could have FTD (frontotemporal dementia, or Pick's Disease) or Lewy Body Degeneration? Does she have any stiffness or Parkinsonian features that is causing the pain she describes at the base of her skull and lower back? The Popping sound is most likely facet joints in the spine from her muscular stiffness. A test that should be considered here is a PET scan for Dementia, using one of the newer tracers (PIB, for example) that maps out the brain and will show a pattern to suggest this is Alzheimer's Dementia, Pick's Disease, Frontobasal Degeneration, etc. You will get an answer, but it is an expensive test. Please get back to me to discuss this further if I can help, or if satisfied, please remember to rate this service by clicking on the rating stars as that is how I am compensated for this work. Thanks dr Frank

Customer: replied 8 months ago.
we have been told she has dementia , but it is minimal, they said she had some mini strokes, which was normal ,
what is a chronic cns infection
Customer: replied 8 months ago.
would it be a good idea to take her of the meds ? the dr from the rehab also thought it could have been where we didn't give time to get back to normal from urinary tract infection ,but wasn't even sure about that she actually had uti , emergency room said she had uti . been when we admittted her a few days later the hospital said she didn't have one
Expert:  Dr. Frank replied 8 months ago.

Chronic CNS infections can be seen in immunocompromized individuals, if she has had a history of cancer with treatment, or HIV status (unlikely). There are fungal, infectious, parasitic, paraneoplastic, a variety of ways to cause changes in the brain. An MRI with contrast would have found that problem, though. It does not sound like she has minimal dementia (MCI, minimal cognitive impairment it is called) if she is "sending people to hell". Do you have her MMSE (mini mental status examination) score? There are other medications for moderate dementia which are superior to Aricept alone. Namenda (memantine) may help. Or yes, taking her off the remeron may help. One major problem could be if she is not in her home environment. People with dementia will have a much worse time in strange surroundings. Certainly a UTI is the classic reason for a person with dementia to decompensate.

Related Neurology Questions